Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Newport/Morehead City, NC

May 6, 2003Beaufort County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 6, 2003, 6:27 AM EDT for Beaufort County, Craven County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 6:27 AM EDT (10:27 UTC)
Expired
May 6, 2003, 7:00 AM EDT
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS52 KMHX 061027
SVRMHX
NCC013-049-061100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 AM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 700 AM EDT

* AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM RIVER ROAD TO COVE CITY...OR FROM
  8 MILES SOUTHEAST OF WASHINGTON TO 8 MILES NORTHEAST OF TRENTON...
  MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY
  WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUSCARORA...AND BLOUNTS CREEK AROUND 635 AM EDT
  BATH...AND ERNUL AROUND 640 AM EDT
  YEATESVILLE...AND RIVER BEND AROUND 645 AM EDT
  TRENT WOODS...AND NEW BERN AROUND 650 AM EDT
  AURORA...AND RANSOMVILLE AROUND 655 AM EDT

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.

EXCESSIVE DEADLY LIGHTNING IS OCCURRING WITH THIS LINE OF STORMS. IF
OUTDOORS...STAY AWAY FROM TALL OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

THIS LINE OF STORMS IS PRODUCING VERY HEAVY RAINS...AND MAY FLOOD
ROADS QUICKLY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3537 7659 3523 7673 3522 7685 3525 7690
          3521 7696 3515 7699 3508 7694 3497 7700
          3501 7710 3507 7710 3506 7718 3518 7738
          3561 7694 3550 7663

11

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:33 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 6, 3:33 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 AM EDT TUE MAY 6 2003

SHORT TERM (TODAY-WED): WARM FRONTAL BOUNDARY ON ROUGHLY A MQI TO FLO
LINE AS OF 04Z. IR SATPIX SHOWING THE COLDER CLOUD TOPS NOW ENTERING THE
WRN PORTION OF SOUTH CAROLINA WITH SOME HEALTHY TSTMS IN THAT AREA.
EXPECT THIS ACTIVITY TO GRADUALLY WORK ITS WAY EAST THRU THE NIGHT
AS WARM FRONT SLOWLY WORKS TO THE N OF THE CWA AND AXIS OF GREATEST
INSTABILITY WORKS UP THE COAST FROM THE SOUTH. CONCERN TODAY CONTINUES
TO BE SEVERE WX THREAT AS FCST SOUNDINGS SHOW A MOIST...HIGH CAPE
(1400-1700 J/KG) UNSTABLE ENVIRONMENT OVER OUR AREA WITH LIS -4 TO
-5 THROUGH MID AFTERNOON. GOOD H5 JET ALSO MOVES ACROSS THE CAROLINAS
DURING THE AFTERNOON. GIVEN THE HIGH PRECIPITABLE WATER VALUES (1.75
INCHES)...ANY STORMS THAT FORM COULD ALSO DROP ALOT OF RAINFALL QUICKLY.
PRIMARY LIMITING FACTOR FOR SVR TODAY WOULD BE THE AMOUNT OF CLOUD COVER
AND HOW THAT MIGHT AFFECT HEATING. RIGHT NOW...BELIEVE THAT WE WILL SEE
SOME BREAKS IN THE CLOUDS...ALLOWING TEMPS TO RISE INTO THE LOWER 80S IN
AREAS AWAY FROM THE WATER GENERATING GOOD CAPE VALUES. WILL AWAIT THE NEXT
SWODY1...BUT ANTICIPATE A SLIGHT RISK FOR PORTIONS OF OUR CWA...WITH HWO
AND SPS TO FOLLOW HIGHLIGHTING THE THREAT.  BEST OMEGA MOVES OFFSHORE THIS
EVENING AND REMAINS OFFSHORE WEDS WITH MORE DIURNAL CONVECTION ANTICIPATED.
WILL CARRY CLIMATOLOGICAL 30 PCT POPS FOR THIS EVENING AND AGAIN WEDS
AFTERNOON WITH WARM TEMPS WELL INTO THE 80S WEDS.

EXTENDED (THU-MON): CURRENT GFS/MRF HINTING A MORE DIURNAL TYPE CONVECTION
THRU LATE WEEK AND WILL SCALE POPS FROM 30 PCT BACK TO 20 PCT FOR MOST OF
THE LATE WEEK. TEMPS SHOULD BE NEAR SEASONAL NORMS.

MARINE: WINDS AND SEAS HAVE INCREASED TO SCA LEVELS AT DIAMOND AND
FRYING PAN AS WARM FRONT HAS WORKED N OVERNIGHT...THUS SCA LOOKS
GOOD TODAY FOR ALL BUT ALBEMARLE SOUND. GFS SEEMS MODEL OF CHOICE
BUT DID GO WITH SLIGHTLY SLOWER SPEEDS DURING PERIODS OF STRONGER
WINDS THROUGH END OF WEEK...AND THUS SLIGHTLY LOWER WAVE HGT NUMBERS
THAN FROM WW3.

.MHX...SCA COASTAL WATERS AND PAMLICO SOUND.

FCSTID =  11

MHX  80 68 84 68 /  70 30 30 20
EWN  81 66 85 67 /  70 30 30 20
HSE  75 67 76 67 /  70 30 30 20
PGV  82 66 86 66 /  70 30 30 20

COLLINS/JBM
Hazardous weather outlook, May 6, 3:52 AM EDT, 2 hours 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
CAROLINA TODAY. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN EXCESS OF 58 MPH...LARGE HAIL AND ISOLATED TORNADOES.
HEAVY RAINFALL CAN ALSO BE EXPECTED...WHICH MAY PRODUCE FLOODING OF
LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

CTC

In the hours before

Special weather statement, May 6, 4:10 AM EDT, 2 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-062000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EDT TUE MAY 6 2003

...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY...

WARM UNSTABLE AIR AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE
TO CREATE SCATTERED THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA
TODAY. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME
SEVERE. THE PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS IN EXCESS OF
58 MPH...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO
POSSIBLE WHICH WILL PRODUCE FLOODING OF LOW-LYING AREAS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT MOST ANY TIME
TODAY AND RESIDENTS OF EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR
THE POSSIBILITY OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

COLLINS
Special weather statement, May 6, 5:04 AM EDT, 1 hour 23 minutes before
NCZ044>046-080-090>093-061000-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EDT TUE MAY 6 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...CRAVEN...
LENOIR...JONES...DUPLIN...BEAUFORT AND TYRRELL COUNTIES UNTIL
600 AM EDT...

A LINE OF THUNDERSTORMS EXTENDS FROM WILLIAMSTON IN MARTIN COUNTY TO
NEAR FAISON IN WESTERN DUPLIN COUNTY. THIS LINE IS MOVING EAST AT 30
MPH AND SHOULD AFFECT MUCH OF EASTERN NORTH CAROLINA WEST OF THE
HIGHWAY 17 CORRIDOR THROUGH 6 AM.

THESE STORMS WILL PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING
ALONG WITH HEAVY DOWNPOURS. RAINFALL AMOUNTS OF ONE INCH PER HOUR
CAN BE EXPECTED...WHICH WILL PRODUCE SOME FLOODING OF LOW LYING
AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC
Special weather statement, May 6, 5:55 AM EDT, 32 minutes before
NCZ045>047-080-081-090>094-098-061100-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 AM EDT TUE MAY 6 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...WASHINGTON...MAINLAND
HYDE...CRAVEN...LENOIR...JONES...DUPLIN...PAMLICO...BEAUFORT...
MAINLAND DARE AND TYRRELL COUNTIES UNTIL 700 AM EDT...

AT 555 AM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM EASTERN
MARTIN COUNTY SOUTHWEST TO CENTRAL DUPLIN COUNTY. THE LINE IS MOVING
SLOWLY EAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE ALSO PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.